Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 543, NWS Midland/Odessa, TX

October 10, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2007, 6:22 PM MDT for Eddy County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2007, 6:22 PM MDT (00:22 UTC)
Expired
Oct 10, 2007, 7:15 PM MDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 165 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2007-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2007-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 110022
SVRMAF
NMC015-110115-
/O.NEW.KMAF.SV.W.0543.071011T0022Z-071011T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM MDT WED OCT 10 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 715 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF ARTESIA ALONG HIGHWAY 82...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ARTESIA...
  ATOKA...
  DAYTON...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3295 10405 3243 10432 3269 10481 3294 10467
TIME...MOT...LOC 0022Z 291DEG 12KT 3282 10460

$$
1 follow-up statement
000 
WWUS54 KMAF 110057
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT WED OCT 10 2007

NMC015-110115-
/O.CON.KMAF.SV.W.0543.000000T0000Z-071011T0115Z/
EDDY NM-
654 PM MDT WED OCT 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF HOPE...OR ABOUT 13 MILES SOUTHWEST OF
ARTESIA...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
HIGHWAY 82...4 MILES EAST OF HOPE...
ATOKA...
DAYTON...
OPEN COUNTRY OF NORTHWESTERN EDDY COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3295 10405 3243 10432 3269 10481 3294 10467
TIME...MOT...LOC 0054Z 291DEG 12KT 3277 10462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:44 PM MDT, 38 minutes earlier.

Area forecast discussion, Oct 10, 5:44 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT WED OCT 10 2007

.AVIATION...
CURRENT TAFS ARE VERY SIMPLE THOUGH THERE ARE A COUPLE OF FORECAST
CONCERNS. FIRST IS THUNDERSTORMS TO THE NORTH AND WEST WHICH MAY
TRY TO MAKE IT TO THE PERMIAN BASIN. HOWEVER FOR NOW I BELIEVE
THEY SHOULD DISSIPATE BEFORE NEARING ANY TAF SITES. SECOND IS THE
POSSIBILITY OF LOW CLOUDS TONIGHT...ESPECIALLY IN THE MAF AND FST
AREAS. DECIDED TO LEAVE MENTION OUT OF THE TAFS FOR NOW BUT WILL
HAVE TO READDRESS THE ISSUE AT THE 06Z AS THERE CERTAINLY WILL NOT
BE ANYTHING BELOW VFR AFFECTING THE AREA BEFORE THEN.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 233 PM CDT WED OCT 10 2007/

DISCUSSION...
ISOLD TSTM HAVE DEVELOPED INVOF DAVIS MTNS WHERE 0-6KM SHEAR OF
30KTS IS NOTED. MODIFIED 12Z KMAF SOUNDING FOR CURRENT CONDITIONS
REVEALS CAPES NEAR 1200 J/KG WITH LITTLE CAP AND VISIBLE IMAGERY
INDICATES EXPANSIVE CU FIELD ACRS THE PLAINS WITH LEE TROF ACRS ERN
NM. LOW END MODEL FCST CAPES ARE AROUND 700 J/KG AND EXPECT THAT
ISOLD/STRONG SEVERE STORMS WILL POSSIBLE THRU MID EVENING. FAVORED
AREA WOULD IN BTWN FT DAVIS...ALPINE...FT STOCKTON...DRYDEN. EXITING
SHRTWV TROF/S SEEN ON WATER VAPOR WILL PROBABLY INHIBIT POTENTIAL
SOME AS DESCRIBED ABOVE AND CONTRIBUTE TO IDEA THAT TSTM WILL
DISSIPATING WITH LOSS OF HEATING. LOW CLOUDS WILL LIKELY CREEP BACK
INTO AREA AFTER 09Z.

PROMINENT MID LEVEL RIDGE AXIS IN PLACE ACRS FAR W TX INTO NE NM
THURSDAY WITH NW MID LEVEL FLOW ACRS PB. HOWEVER LACK OF FETCH WILL
LIMIT POTENTIAL FOR SHRTWV TROF/S AND WILL CONTINUE TO CONFINE LOW
END ISOLD POPS INVOF HIER TERRAIN/ADJACENT PLAINS WHERE LIGHT 7H WINDS
WILL FAVOR CONVECTION ALONG ELEVATED HEAT SOURCES. LOW LEVEL THERMAL
RIDGE WILL BE W AND PER 85H TEMPS LOW TO MID 80S EXPECTED ACRS MOST
OF PB... EXCEPT W WHERE L90S MORE LIKELY. MID LEVEL RIDGE WILL
FLATTEN SOME FRI WITH HEIGHT FALLS. DRIER LOW LEVEL AIR WILL WORK
INTO THE WRN AREAS AND WITH LESS STEEP LR/S AND INCREASED 7H WINDS
SEEMS THAT BETTER OPPORTUNITY FOR CONVECTION WILL BE MAINLY N OF
CWFA. LITTLE CHANGE IN TEMPS FRI WITH 85H/7H TEMPS DOWN ONLY 1-2
DEGREES C. UPPER LOW WILL BE MOVING INTO THE 4 CORNERS REGION SAT
P.M. AND ASSOCD SFC/LOW LEVEL FEATURES WILL RESPOND WITH SFC
CYCLOGENESIS IN SE COLORADO AND TROF EXTENDING SWD THRU NM WITH
CORRESPONDING SFC PRESSURE FALLS/TIGHTENING MSL GRADIENT ACRS W TX.
NWD POSITION OF MID/UPPER LOW AND INCREASED SW 7H WINDS 25-30KTS
WILL BE FAVOR DRY AIR PUSHING INTO SE NM/UPPER TRANS PECOS (MORE
LIKE THE GFS SOLUTION). SFC MSL GRADIENT APPROX 4MB/100NM AND
20-30KTS AT 85H SATURDAY WILL BE SUFFICIENT FOR WINDY DAY. MORE
HEIGHT FALLS AHEAD OF TROF TO COOL TEMPS A FEW DEGREE. BY EARLY SUN
EVENING SHARP DRYLINE WILL DEVELOP ACRS SE NM WITH STRONG SLY
35-40KT LLJ ACRS PB. STEEP 7H-5H LR/S NEAR 7.5 C/KM WITH MINOR
SHRTWV TROF/S AROUND BASE OF MID LEVEL TROF WORTHY OF MENTIONING
TSTMS. 7H FLOW WILL VEER AND INCREASE EARLY SUN MORNING WITH GFS
SHOWING 40KTS AT 7H. THIS WITH MID LEVEL SUBSIDENCE IN WAKE OF TROF
AXIS WILL INCREASE THE POTENTIAL FOR HIGH WINDS IN THE GDP MTNS. LOW
LEVEL DRY AIR WILL SURGE OUT INTO THE PB SUN WITH AT LEAST WLY
BREEZY CONDITIONS (15-25 MPH). NOTICEABLE COOLING ON SUNDAY AT 7H
WILL TRANSLATE TO COOLER SFC TEMPS DESPITE DOWNSLOPE WINDS. AS
MID/UPPER LOW MOVES E INTO CENTRALS PLAINS NLY WIND SHIFT IS
ANTICIPATED MONDAY MORNING. DRY AIR WILL BE IN PLACE ALLOWING FOR
COOL MORNING AS WELL. SFC HIGH PRESSURE UNDERNEATH WEAK NW MID LEVEL
FLOW WILL MAKE FOR PLEASANT CONDITIONS. SLOW WARMING INTO TUESDAY
WITH SHRTWV RIDGING TRANSITIONING TO ZONAL WITH LEE TROF WED.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL INCREASE SUNDAY AS UPPER LOW PASSES TO
THE N AND AS DOWNSLOPE WINDS AND DRY AIR RETURN TO SE NM/UPPER TRANS
PECOS/GDP MTNS. WINDS OF 25-35 MPH ARE EXPECTED IN THE GDP MTNS
BEGINNING AS EARLY AS SUNDAY MORNING. STILL TEMPORAL CONSIDERATIONS
WRT TO RH ARE THOUGHT TO BE A LIMITING FACTOR. WILL MENTION THIS IN
FWF AND CONTINUE TO MONITOR TIMING OF THE SYSTEM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Oct 10, 1:02 PM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED OCT 10 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
202 PM CDT WED OCT 10 2007 /102 PM MDT WED OCT 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING ACROSS THE OUTLOOK AREA. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED A FEW STORMS WILL BECOME STRONG AND MAY
BRIEFLY APPROACH AND OR EXCEED SEVERE LIMITS. LARGE HAIL AND
OR DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. IN
ADDITION LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING WILL
BE POSSIBLE. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 10, 2:52 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT WED OCT 10 2007

TXZ074-081-102115-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
352 PM CDT WED OCT 10 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF ALPINE ALONG
HIGHWAY 67 AT 351 PM CDT...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS... HAIL... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 10, 5:59 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT WED OCT 10 2007

NMZ028-110100-
EDDY COUNTY PLAINS-
559 PM MDT WED OCT 10 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF ARTESIA ALONG HIGHWAY
82 AT 559 PM MDT...MOVING SOUTHEAST AT 15 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.